Colorado, 2024

Tornado and Hail in Colorado, April 25, 2024

April 25, 2024 · NWS BOU · 4 events in 2 counties and zones

A severe thunderstorm developed near Holyoke and produced hail up to 2 inches in diameter. Also, a brief tornado develop south of Akron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm developed near Holyoke and produced hail up to 2 inches in diameter. Also, a brief tornado develop south of Akron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 25, 2:09 PM MST, 16 minutes earlier. Its key messages:

  • Ongoing severe threat across northeast Colorado will continue for a couple hours this afternoon, with a hail and tornado threat. Less organized rain showers occasional showers and an isolated thunderstorm or two across the mountains and metro
  • Red Flag conditions continue across portions of Elbert and Lincoln county this evening
  • Cooler on Friday, with scattered showers continuing.
  • Significant snowfall likely (70-80% chance) in the mountains Friday night through Saturday night, widespread rain showers over the plains
  • Warmer and drier early next week
Area forecast discussion, Apr 25, 2:09 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Thu Apr 25 2024

.KEY MESSAGES...

- Ongoing severe threat across northeast Colorado will continue
  for a couple hours this afternoon, with a hail and tornado
  threat. Less organized rain showers occasional showers and an
  isolated thunderstorm or two across the mountains and metro

- Red Flag conditions continue across portions of Elbert and
  Lincoln county this evening

- Cooler on Friday, with scattered showers continuing.

- Significant snowfall likely (70-80% chance) in the mountains
  Friday night through Saturday night, widespread rain showers
  over the plains

- Warmer and drier early next week

&&

.SHORT TERM /Through Friday/...
Issued at 233 PM MDT Thu Apr 25 2024

Satellite shows a potent/negatively tilted trough axis centered
near the Four Corners region. This trough is expected to continue
to deepen as it ejects into the central plains later this evening.
Meanwhile... a few thunderstorms have developed in Washington
county in the last hour or so. The edge of our CWA is also roughly
the edge of the favorable environment for severe weather. This
threat should continue through the next few hours before shifting
east into Nebraska/Kansas.

Further west, some weak showers have developed across the high
country and foothills, though this activity has remained fairly
weak so far. This should gradually become a bit more organized
this evening as the trough axis pivots across the state. There's
still some uncertainty if Denver/I-25 corridor get into any
showers/storms later this evening, with CAMs offering many
solutions but zero answers. At least some scattered showers will
continue overnight in the wake of the trough, especially across
the mountains. Some light mountain snow is also expected with a
couple inches of slushy accumulation possible above 10000ft.

Friday will be a bit of a transition day in between systems, as
the first trough axis cuts off and stalls over the central
Plains/Midwest, while another trough approaches from the west.
Cool northwesterly flow on the back of the initial trough will
keep temperatures cooler and breezy across the plains. With
moisture increasing again in advance of the second trough, there
should be a gradual increase in showers later in the afternoon yet
again. Still this won't compare to the rain and snow coming this
weekend... which you can read more about below.

&&

.LONG TERM /Friday night through Thursday/...
Issued at 233 PM MDT Thu Apr 25 2024

Much cooler and wetter weather is expected over the weekend as a
closed upper low tracks from the Four Corners Region across Southern
and Central Colorado. Snowfall rates should increase in the
mountains during Friday evening as QG ascent and moisture
increase ahead of the upper low. Precipitation should also
increase across the plains as upslope flow develops behind the
passage of a weak cold front. The heaviest precipitation Friday
night should be focused from the Continental Divide eastward
across the foothills and Front Range Urban Corridor. Models are
suggesting enough convective instability during the evening to
produce a few thunderstorms leading to higher precipitation rates.
There may be a lull in the precipitation during the early morning
hours with precipitation ramping back up again by sunrise as the
flow around the mid and upper level low results in increasing
moisture and easterly upslope flow along and east of the
mountains. Widespread precipitation is expected to continue across
most of the forecast area through the Saturday evening as the
upper low slowly drifts east to northeast across the state. Models
are showing 2 to 3 inches of QPF from the Front Range Mountains
eastward across the Front Range Urban Corridor and Palmer Divide
with lesser amounts further east across the plains. The mountains
should see snow amounts from 6 inches to possibly over 2 feet
with the heaviest amounts over the Front Range Mountains above
10,000 feet. Therefore, have issued a Winter Storm Watch for these
areas effective Friday evening through late Saturday night. There
is also the potential for a few inches of snow across the higher
portions of the Palmer Divide as well.

Precipitation should decrease across Northeastern Colorado on
Sunday with some gusty winds to 30 mph as the upper low moves into
the Northern Great Plains States. Across the high country, periods
of snow showers should continue due a moist westerly flow aloft.
Warmer and drier weather is expected Monday through Wednesday due
to some weak ridging aloft. However, scattered (25%- 40%) snow
showers will still be possible each day over the higher mountains.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 254 PM MDT Thu Apr 25 2024

Difficult aviation forecast. Ongoing weak showers are producing
gusty outflow, and this could continue through the evening hours
across the Denver metro. Cloud bases will briefly drop with some
of these showers as well. The predominant flow will be
east/northeasterly through the afternoon, with a shift to
north/northwesterly flow later this evening. Scattered showers
will remain possible through the overnight period. Can't rule out
a brief period of TSRA but wasn't confident enough to include in
the TAFs.

Afternoon showers are possible again on Friday, with similar
hazards of briefly lower cigs and gusty winds.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Thu Apr 25 2024

Moisture has been slow to mix out along and south of I-70 this
afternoon, but recent trends over the past couple of hours suggest
that rapid drying is ongoing. Some unofficial stations across
southern Lincoln county have approached RFW criteria in the past
hour, and this is expected to be the case across the current Red
Flag Warning area through mid/late afternoon. Will keep the
current highlight in place.

Cooler weather is expected on Friday. Despite increasing
northwesterly winds, RH values should remain high enough to avoid
critical fire weather conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday evening through late Saturday
night for COZ033-034.

Red Flag Warning until 8 PM MDT this evening for COZ246-247.

&&

SHORT TERM...Hiris
LONG TERM...JK
AVIATION...Hiris
FIRE WEATHER...Hiris
Hazardous weather outlook, Apr 25, 9:26 AM MST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MDT Thu Apr 25 2024

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MDT Thu Apr 25 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms will be possible over the northeast
plains late this afternoon through the evening. The main risk is
along and east of a line from Sterling to Akron, although there is
some risk as far west as Fort Morgan and eastern Weld County. The
main threat is large hail, but an isolated tornado or two is also
possible.

Scattered rain showers and isolated thunderstorms can be expected
along the I-25 Corridor this later this afternoon into tonight,
while snow showers become more widespread in the mountains. 2 to 5
inches of snow can be expected in the mountains by Friday
morning, with some slushy or snow covered roads mainly over the
higher mountain passes tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will be cool and unsettled through Sunday, as precipitation is
expected to become widespread across northeast Colorado. There is
potential for moderate to heavy snow in the mountains, heaviest
late Friday night through midday Sunday. Travel into the high
country will likely be difficult, so be prepared to hazardous
travel this weekend. Across the plains, widespread rain showers
with some embedded thunderstorm can be expected on Saturday. Drier
and warmer weather will return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northeast
plains after 2 pm this afternoon.

The radar

The Denver radar (KFTG), 102 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, Washington

When
April 25, 2:25 PM MST to 2:26 PM MST
Where
Washington County, 10.64 mi WNW of Elba
Rating
EFU
Path length
0.25 mi
Path width
50 yd
Reported by
County Official
Coordinates
39.970, -103.370

WY-Comms reported a tornado south of Akron at 3:25 PM MDT. Multiple reports on social |media reported a tornado SW of Akron. Webcams show tornado at 3:26 PM MDT. Tornado briefly touched down over an open field. No reports of damage.

Hail, Phillips

When
April 25, 4:09 PM MST to 4:19 PM MST
Where
Phillips County, 2.95 mi SW of Holyoke
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
40.550, -102.340

Hail, Phillips

When
April 25, 4:28 PM MST to 4:29 PM MST
Where
Phillips County, 4.34 mi SE of Holyoke Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.220

Hail, Phillips

When
April 25, 4:54 PM MST to 4:59 PM MST
Where
Phillips County, 1.05 mi E of Holyoke Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.580, -102.250

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165305, 1165301, 1165302, 1165303.